Glaucoma: Can allergy medications make it worse?

content provided by mayoclinic.com

Glaucoma: Can allergy medications make it worse?

Question

Is it safe to take antihistamines if you have glaucoma? I've heard conflicting advice.

Barbara
Texas

Answer

Cold and allergy medications that contain antihistamines often come with a warning that people with glaucoma shouldn't use them. However, this really depends on which type of glaucoma you have. People with open-angle glaucoma — the most common type — can safely use antihistamines to treat their allergy symptoms. But people with closed-angle glaucoma, also called narrow-angle glaucoma or angle-closure glaucoma, should avoid antihistamines or use them with caution. This is because antihistamines may cause enlargement (dilation) of the pupil — which, in rare cases, can trigger an attack of closed-angle glaucoma. Antihistamines generally have no effect on open-angle glaucoma.

If you have glaucoma and have questions or concerns about the use of antihistamines, talk to your doctor.

Last Updated: 05/03/2006
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version